For over twenty years, Abbie Higgins says she was prescribed steroids to help with her eczema.
But when the 24-year-old decided to stop using the medication, it had a huge impact on her skin.
Abbie suffered from topical steroid withdrawal (TSW), which left her skin raw, oozing and cracked.
Topical steroids, applied directly to the skin, are used to treat many different inflammatory skin conditions, including eczema. But when prolonged use of steroids is stopped, some patients experience symptoms worse than their original condition, known as TSW. Medics are not exactly sure why this happens.
Abbie’s symptoms had a physical and mental toll, but now, after almost three years off steroids, she’s finally feeling like herself again.
Abbie, an administrator from Thurso says: ‘My skin cycled between red and burning, raw and oozing, and extremely dry and shedding.
‘TSW can be very lonely, and leave you feeling completely isolated.
‘I wish TSW was generally more recognised, and I’m hoping that by sharing my story, I’ll raise more awareness.’
Abbie says that, while doctors allegedly told her parents they couldn’t prescribe steroids for long-term use, she used the treatment for more than two decades.
But after doing some research, she learnt about TSW.
She says: ‘I knew something wasn’t right.
‘Doctors kept telling me it was just severe eczema and that I’d have to use steroids for the rest of my life to keep it under control.
‘But I began googling and came across TSW on one of many sleepless nights.’
Abbie ceased steroid use in September 2020, when she was 22 years old, in an attempt to heal her skin – but knew her symptoms would get much worse before they got better.
‘I experienced what is referred to as “elephant skin” on my knees, elbows, and hands,’ she says. ‘They were hard, dry, and wrinkly with a lot of excess skin.’
Abbie knew that her recovery journey would be long and difficult.
‘For the first year and a half I suffered with severe insomnia, and I was lucky if I was sleeping an hour or two during the night,’ she says.
‘I tried various sedatives for insomnia, but they didn’t work. I ended up on a short course of sleeping tablets around a year ago, which really helped me get into a routine, and my sleep has improved significantly.’
Abbie also describes an ‘unbearable, bone-deep itch.’ She says: ‘It was unlike any eczema itch I had ever experienced.
‘I also had thermoregulation issues which caused chills and excessive sweating. And, I lost a scary amount of weight as I was unable to look after myself. I wasn’t eating, due to both the physical pain and being clinically depressed.’
Abbie says she tried various moisturisers, but nothing helped.
‘I have ultimately opted not to moisturise as I feel my skin is healing much better on its own,’ she says.
‘The redness and itch are much less severe without moisturiser too. The dry, cracked skin can be very painful at first, but it passes, and, for me, this has been the right decision.’
Eventually, Abbie decided to move home to get support from her family while she coped with her symptoms.
She says: ‘I moved so that my mum could care for me and it was the best decision I made. I couldn’t have done this without her.’
She also found ways to ease some of the impact of TSW. She says: ‘Compression gloves and sleeves helped by keeping the skin covered so I didn’t scratch as much, and I also felt they helped to limit irritation from clothes against my skin.
‘Unfortunately, I never did find anything that helped to treat the itch. I tried just about every antihistamine going and nothing came close. I also tried some different medications that are used to treat nerve pain, but again, they didn’t help.
‘I personally found walking the best way to distract myself, I’d walk for miles every day. This was also crucial for my mental health.’
Abbie has now been steroid free for 32 months. Her skin is doing much better, though she still has flare-ups on her face.
‘I am still suffering from anxiety and depression, but I have become much more resilient, and I am able to cope with it a lot better now,’ she says.
‘I’m very lucky to have supportive friends and family who couldn’t have done enough for me.’
Abbie is now raising awareness for TSW on her social media platforms.
‘My Instagram page, @tsw_abbie, has definitely helped to raise awareness in the small community I live in.
‘People approach me all the time now to ask for advice or just to tell me how brave they think I am. It really does mean a lot.
‘It’s so nice to know I’ve helped people and it makes it worth it making myself vulnerable.
‘I’m extremely grateful for the TSW community who I have connected with throughout this journey. They are the only people who could truly understand what I was going through.’
She also offered some advice for other people who do not have TSW – but who may be prescribed steroids by a doctor.
‘Do your research and understand the side effects and the possibility of addiction and withdrawal,” Abbie said.
‘I certainly wouldn’t accept them as a first resort for a skin condition as, typically, skin conditions can be managed by identifying and cutting out triggers.
‘I would also ask to have allergy tests done.
‘The International Topical Steroid Addiction Network (ITSAN) is a fantastic non-profit organisation with so many resources for TSW sufferers, caregivers and doctors. I would highly recommend looking at their website and joining their support groups on social media.’
Do you have a story to share?
Get in touch by emailing [email protected].
Source: Read Full Article